Tornadoes · United States · Indiana · 2011

EF1 tornado, Coe to Winslow, Indiana, May 25, 2011

From Coe to Winslow, this EF1 tornado ran 5.0 miles across Pike County on May 25, 2011, touching down at 9:36 PM EDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2011
Touchdown
9:36 PM EDT (01:36 UTC)
Lifted
9:42 PM EDT (01:42 UTC)
On the ground
6 minutes
Path length
5.0 miles (8.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Pike County
Touchdown point
38.307, -87.250
Lift-off point
38.339, -87.168
Record number
1105251936-01

What the Weather Service recorded

Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range. A 65 to 75 knot mid level jet was located across Arkansas, with the nose of the jet moving into western Kentucky. This feature enhanced the lift and strong deep-layer shear already in place, creating an environment very favorable for supercells and tornadoes. A 40 to 55 knot low level jet across eastern Arkansas moved into western Kentucky during the evening, resulting in isolated tornadoes and widespread damaging winds.

Thousands of large trees were snapped or uprooted on mine reclamation land north of County Road 900. Peak winds were estimated near 120 mph.

Several dozen trees were uprooted or snapped. Peak winds were estimated near 95 mph. The average path width was 40 yards.

Several dozen trees were uprooted or snapped. Some trees had trunks of two feet in diameter. Peak winds were estimated near 95 mph. The average path width was 35 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS PAH issued a tornado warning for this county at 01:29 UTC, 7 minutes before the tornado touched down, in force until 02:00 UTC.

The county was under a tornado watch, issued at 16:14 UTC and running to 01:37 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC01:00 UTCLake Wind AdvisoryPAH
16:14 UTC01:37 UTCTornado WatchPAH
18:50 UTC19:15 UTCSevere Thunderstorm WarningPAH
22:33 UTC23:00 UTCSevere Thunderstorm WarningPAH
00:50 UTC01:45 UTCSevere Thunderstorm WarningPAH
01:29 UTC02:00 UTCTornado WarningPAH
01:40 UTC02:20 UTCSevere Thunderstorm WarningPAH
01:53 UTC04:45 UTCFlood AdvisoryPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 25, 2:36 PM EDT, 7 hours earlier.

Area forecast discussion, May 25, 2:36 PM EDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011

.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.

WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).

LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.

MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.

PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.

BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.

&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MY/JAP
Hazardous weather outlook, May 25, 9:13 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT WED MAY 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261315-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
813 AM CDT WED MAY 25 2011

...AREA UPGRADED TO HIGH RISK...
...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER
TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS
THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE
WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2
OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS.
VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE
STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG
TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY
NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON.
OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE
AREA DURING THE AFTERNOON.

FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND
THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5
PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING.
TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE
ENTIRE AREA BY MIDNIGHT.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST
25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT
THE LAKE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH
A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA
THIS AFTERNOON AND EVENING.

DRS/PS

In the hours before

Local storm report, May 25, 9:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
825 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
05/25/2011  M75.00 MPH       VANDERBURGH        IN   ASOS

&&

SMITTY
Local storm report, May 25, 9:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
05/25/2011                   VANDERBURGH        IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN THROUGHOUT THE COMMUNITY. WIND
            GUSTS ESTIMATED 80 MPH.

&&

SMITTY
Local storm report, May 25, 9:28 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     BREWERS                 36.77N 88.44W
05/25/2011  M60 MPH          MARSHALL           KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 25, 9:29 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     HAMPTON                 37.28N 88.37W
05/25/2011                   LIVINGSTON         KY   TRAINED SPOTTER

            LATE REPORT...3 TO 3.5 INCH DIAMETER TREE BRANCHES RIPPED
            OFF OF TREES.

&&

SMITTY
Local storm report, May 25, 9:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     HENDERSON               37.84N 87.58W
05/25/2011                   HENDERSON          KY   TRAINED SPOTTER

            LARGE TREE FELL ACROSS MOBILE HOME.

&&

SMITTY
Local storm report, May 25, 9:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     BUCKSKIN                38.23N 87.41W
05/25/2011                   GIBSON             IN   TRAINED SPOTTER

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.4 hours after it, 236 km from the path. May 26, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 472 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Huntingburg (HNB), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:55 UTC80.668140° 9 kt151001.4
00:15 UTC80.666.2150° 9 kt1001
00:35 UTC80.666.2150° 10 kt151001.4
00:55 UTC80.666.2140° 10 kt201000.3
01:15 UTC80.666.2150° 10 kt17999.7
01:35 UTC80.666.2160° 13 kt201000.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 46 km away, was scanning. The volume nearest the touchdown began at 01:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:47 UTCHAIL 1.751 S IrelandDubois, IN
00:58 UTCFUNNEL CLOUD8 N OwensvilleGibson, IN
01:08 UTCTSTM WND GST 70PrincetonGibson, INWIND GUSTS ESTIMATED 60 TO 70 MPH.
01:15 UTCTSTM WND DMGSt. JosephVanderburgh, INPOWER LINES DOWN AND TRANSFORMERS POPPING.
01:17 UTCTSTM WND DMGEvansvilleVanderburgh, INTREES AND POWER LINES DOWN ON NORTHEAST SIDE OF TOWN. POWER OUTAGES REPORTED.
01:22 UTCTSTM WND GST 57EvansvilleVanderburgh, IN
01:23 UTCTSTM WND GST 70EvansvilleVanderburgh, IN
01:23 UTCTSTM WND GST 75EvansvilleVanderburgh, IN
01:24 UTCDOWNBURST2 Sw ElberfeldWarrick, INSTRAIGHT LINE WINDS ESTIMATED AT 70 MPH. SEVERAL TREES UPROOTED. SHINGLES BLOWN OFF FIRE STATION. LARGE TREE BLOWN OVER ONTO A GARAGE. DAMAGE WAS GENERALLY FROM JUST SOUTHWEST OF TOWN INTO ELBERFELD ITSELF.
01:25 UTCFUNNEL CLOUDBuckskinGibson, IN
01:25 UTCTSTM WND DMGEvansvilleVanderburgh, INUPDATE..NUMEROUS TREES AND POWER POLES DOWN. MAJOR POWER LINE DOWN WITH MUCH OF THE WEST SIDE OF THE METRO AREA WITHOUT POWER.
01:30 UTCTSTM WND DMGBoonvilleWarrick, IN*** 1 INJ *** LARGE TREE FELL ON HOME INJURING ONE PERSON.
01:35 UTCTORNADOCoePike, INEF2 TORNADO TOUCHED DOWN 4.5 MILES SOUTHEAST OF OAKLAND CITY. 120 MPH PEAK WINDS...AVG PATH WIDTH 175 YDS...PATH LENGTH 1.5 MILES. THOUSANDS OF LARGE TREES WERE SNAPPED OR UPROOTED ON MINE RECLAMATION LAND NORTH OF CR 90
01:36 UTCTORNADO3 Sw WinslowPike, INSTORM DAMAGE SURVEY REVEALED AN EF1 TORNADO THAT MOVED FROM JUST NORTH OF COLE INDIANA TO 4 MILES SOUTHEAST OF WINSLOW. SEE PUBLIC INFORMATION STATEMENT FOR DETAILS.
01:39 UTCTORNADO4 S WinslowPike, INA DAMAGE SURVEY REVEALED AN EF1 TORNADO THAT MOVED FROM 4 MILES SOUTH OF WINSLOW TO 4.25 MILES SOUTHEAST OF WINSLOW. SEE PUBLIC INFORMATION STATEMENT FOR DETAILS.
01:41 UTCFLASH FLOODEvansvilleVanderburgh, INNUMEROUS ROADWAYS UNDER WATER AND BECOMING IMPASSABLE.
01:42 UTCTSTM WND DMG3 Sw Monroe CityKnox, INDOWNED PWR LINES SR 241 AND HART ST RD
01:50 UTCTORNADO1 Se HuntingburgDubois, INEF-2 WITH 115 MPH WINDS
01:51 UTCFUNNEL CLOUDRockportSpencer, IN
01:52 UTCFUNNEL CLOUDRockportSpencer, INWIND DAMAGE TO TREE AND POWER LINES.
01:54 UTCTORNADO1 W HaysvilleDubois, INEF-1 WITH 100 MPH WINDS. HOME IN HAYSVILLE LOST ITS ROOF. MANY TREES DAMAGED.
01:55 UTCTSTM WND DMGHuntingburgDubois, INOVERTURNED MOBILE HOMES
01:55 UTCTSTM WND DMGJasperDubois, INWIDESPREAD POWER OUTAGES REPORTED IN JASPER.
01:56 UTCTSTM WND DMGHuntingburgDubois, INTRACTOR TRAILER BLOWN OVER. CORRECTED TIME.
02:00 UTCTSTM WND DMGHaysvilleDubois, INOUTBUILDINGS DEMOLISHED AND TREES DOWN
02:05 UTCTSTM WND GST 70LoogooteeMartin, IN
02:10 UTCTSTM WND GST 62RockportSpencer, IN
02:15 UTCTSTM WND GST 6010 W EnglishCrawford, IN
02:25 UTCTSTM WND GST 69OdonDaviess, IN
02:30 UTCTSTM WND DMGHuntingburgDubois, INTRACTOR TRAILER BLOWN OVER
02:32 UTCTSTM WND DMGBoonvilleWarrick, INMULTIPLE LARGE TREES DOWN ON THE SOUTH SIDE OF TOWN.
02:40 UTCTSTM WND DMGBristowPerry, INTREES DOWN...SOME DAMAGE TO HOMES INCLUDING SIDING BLOWN OFF HOMES

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 25, 2011

93 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 251:30 AM CDTEF1Webster, MO9.3100$20,000
May 257:35 AM CDTEF1Macon, IL1.075$165,000
May 257:39 AM CDTEF1Macon, IL1.575$100,000
May 259:04 AM CDTEF1Kankakee, IL5.850$250,000
May 259:13 AM CDTEF0Newton, IN0.120$25,000
May 259:19 AM CDTEF2Newton, IN1.9300$50,000
May 259:24 AM CDTEF1Jasper, IN2.9100$500
May 259:26 AM CDTEF1Jasper, IN1.9100$50,000
May 2510:45 AM EDTEF0Pulaski, IN0.850
May 2510:45 AM CDTEF0Miami, KS0.140$5,000
May 2511:10 AM CDTEF0Johnson, KS0.760$10,000
May 2511:22 AM CDTEF0Johnson, KS0.140
May 2511:35 AM CDTEF0Cass, MO0.140
May 2511:38 AM CDTEF0Johnson, KS0.140
May 2512:22 PM CDTEF2Pettis, MO2.150020$4.0 million
May 2512:33 PM CDTEF0Clay, MO0.140
May 2512:45 PM CDTEF0Clay, MO0.140
May 2512:52 PM CDTEF0Pettis, MO0.140
May 251:04 PM CDTEF0Cooper, MO0.140
May 251:07 PM CDTEF0Lafayette, MO0.140
May 252:15 PM CDTEF1Montgomery, MO7.1100
May 253:26 PM EDTEF0Van Wert, OH0.140
May 252:56 PM CDTEF1Oregon, MO2.5100$20,000
May 253:49 PM CDTEF3Carter, MO47.41,2002$800,000
May 254:13 PM CDTEF1Jackson, AR5.5500$40,000
May 255:15 PM EDTEF1Decatur, IN0.8600$500,000
May 255:20 PM EDTEF1Decatur, IN0.1400$250,000
May 254:35 PM CDTEF1Madison, MO5.540
May 254:37 PM CDTEF1Wayne, MO17.8150$70,000
May 254:44 PM CDTEF0Carter, MO0.550$2,000
May 254:45 PM CDTEF1Des Moines, IA4.8100$250,000
May 254:46 PM CDTEF1Madison, MO5.3440
May 254:47 PM CDTEF1Madison, MO4.3580
May 254:51 PM CDTEF0Perry, MO0.360$3,000
May 254:58 PM CDTEF0Ripley, MO0.750
May 256:00 PM EDTEF1Huron, OH8.050$250,000
May 255:00 PM CDTEF1Des Moines, IA3.650$50,000
May 255:14 PM CDTEF0Butler, MO0.740
May 256:14 PM EDTEF0Hardin, OH0.225
May 255:26 PM CDTEF1Bollinger, MO13.0250$30,000
May 256:06 PM CDTEF0McLean, IL0.925$8,000
May 256:09 PM CDTEF1McLean, IL10.375$10,000
May 257:10 PM EDTEF0Montgomery, OH0.125$5,000
May 256:18 PM CDTEF1Cape Girardeau, MO2.1250$20,000
May 256:18 PM CDTEF0St. Francis, AR1.1100
May 256:28 PM CDTEF2Jefferson, IL13.5250$4.0 million
May 256:30 PM CDTEF0Scott, MO0.450$1,000
May 257:30 PM EDTEF0Summit, OH4.250$200,000
May 256:39 PM CDTEF1Union, IL2.0125$150,000
May 256:40 PM CDTEF1Pulaski, IL5.5250$50,000
May 256:45 PM CDTEF1Pulaski, IL10.0120$40,000
May 256:48 PM CDTEF1Crittenden, AR2.5100$500,000
May 256:55 PM CDTEF2Pulaski, IL19.9325$255,000
May 256:58 PM CDTEF0Champaign, IL0.215$5,000
May 257:58 PM EDTEF3Lawrence, IN6.8300$150,000
May 255:08 PM PDTEF1Glenn, CA21.6120$200,000
May 255:12 PM PDTEF1Glenn, CA26.4120$150,000
May 257:18 PM CDTEF1Clay, IL1.075$510,000
May 257:35 PM CDTEF0Richland, IL0.210
May 257:57 PM CDTEF2Crawford, IL5.5200$920,000

All 94 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.